Missouri, 2022

Hail and Damaging Winds in Missouri, May 15, 2022

May 15, 2022 · NWS SGF · 21 events in 7 counties and zones

Strong to severe storms moved southeastward from northwest Missouri into the Ozarks during the morning and early afternoon of the 15th. The strongest storms within this storm complex produced wind gusts over 60 mph and caused damage to trees, powerlines and roofs mainly over southwest Missouri from Mount Vernon to Table Rock Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe storms moved southeastward from northwest Missouri into the Ozarks during the morning and early afternoon of the 15th. The strongest storms within this storm complex produced wind gusts over 60 mph and caused damage to trees, powerlines and roofs mainly over southwest Missouri from Mount Vernon to Table Rock Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 15, 5:44 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, May 15, 5:44 AM CST, 3 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
644 AM CDT Sun May 15 2022

Key Messages:

1. Severe Thunderstorms Likely Today.

2. Cooler and Drier Monday.

3. Additional thunderstorm chances Tuesday through Thursday.
   Wetter pattern next weekend?

.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Sun May 15 2022

A cluster of thunderstorms was occuring across northeast Oklahoma
and southeast Kansas early this morning. This area was being
influenced by a weak mid level vort max across Oklahoma as well as
the presence a decent theta-e/instability gradient. These storms
may creep into the far SW Missouri before weakening and shifting
south into Arkansas.

The main concern for today is the severe thunderstorm threat. A
shortwave trough and associated increase in wind shear will move
towards the area from the northwest this morning. Showers and
thunderstorms were ongoing this morning across Nebraska, and this
will be the area to watch storms organize further and move
southeast towards the area during the late morning hours.
Temperatures should warm into the low 80s by late morning/early
afternoon as filtered sunshine is likely. The 00z High Resolution
Ensemble Forecast continues to show very high probabilities that
storms will increase in coverage and strength from late morning,
lasting into the afternoon and early evening hours (storms moving
in from the northwest). The combination of 2000-3000j/kg of ML
CAPE, 40kts of 0-6km shear and steep low/mid level lapse rates all
points to severe storm organization across the area.

The main question that we have is the exact storm
mode/structure. Several models have been consistent in a severe
squall line that races through the area during the afternoon with
a strong cold pool associated with it. Other models show more of
a discreet/supercellular mode with less upscale growth. If the
squall line indeed forms, then damaging winds of 60-70 mph would
be likely (can't rule out locally higher gusts), along with large
hail. If the storm mode remains more supercellular, then
significant hail (2 inches or greater) along with damaging winds
would be the main threats. The tornado threat remains low given
the overall weak low level wind shear. Regardless of storm mode,
severe storms are likely and everyone should remain weather aware
today. The flash flood threat remains low at this time due to the
expected fast moving nature of the storms. However the 00z HREF
does show small pockets of 1-1.5 inches of rainfall which could
cause minor flooding.

If the intense squall line does not form, then enough instability
could be present for storms to linger into the evening hours.
Storms will likely be out of the region by Midnight, possibly well
before. Dry air works in overnight with lows in the lower 50s by
Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 245 AM CDT Sun May 15 2022

If you like sunshine, temps in the 70s and a dry airmass
(dewpoints in the 40s), then Monday is your day. High pressure
builds in and looks to be the pick day of the week.

Southerly winds return on Tuesday with warming temps and
increasing moisture. Rain chances during the day look low due to
weak forcing, however Tuesday night a strong low level jet will
develop and nose into the area. Showers and thunderstorms will be
possible overnight into Wednesday morning. If enough instability
and shear match up, then a few severe storms with large hail would
be possible. Currently the highest probs for this are north of
I-44.

The zonal flow pattern continues Wednesday through early Friday
however slight mid level height increases could keep the precip
chances low. This can be seen in the model ensembles which differ
in the amounts/coverage of precip during the mid/late week
timeframe. If precip is sparse, then temps would likely respond
back into the low to mid 80s on an afternoon basis.

Ensembles continue to show an increasing potential for a southwest
flow pattern next weekend as a long wave trough develops out west.
This could increase precip chances and lower temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 642 AM CDT Sun May 15 2022

VFR conditions are likely until mid day or afternoon when showers
and thunderstorms move into the sites from the northwest. Heavy
thunderstorms are possible with damaging winds and hail. Tried to
highlight the times as a tempo group for JLN and SGF. BBG is a
little more uncertain. Winds will be light and variable this
morning, becoming westerly this afternoon and eventually northerly
tonight into Monday morning. MVFR ceilings are looking likely
early Monday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, May 15, 5:03 AM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
603 AM CDT Sun May 15 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
603 AM CDT Sun May 15 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

A significant round of showers and thunderstorms is expected
today. Thunderstorms will approach from the northwest late this
morning and continue to move through during the afternoon and
evening hours. Large hail to the size of golf balls, damaging wind
gusts up to 70 mph and frequent lightning are the primary threats.
The tornado potential remains low. Localized flooding is possible
if storms move over the same areas.

If thunderstorms develop into a line, then the damaging wind
threat could further increase. If thunderstorms remain
separated/supercellular, then the large hail threat could further
increase. Changes to the storm mode and intensity is possible
today. Stay up on the forecast for any changes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Tuesday night into Wednesday. A few
strong to severe storms are possible, especially north of
Interstate 44.

Additional thunderstorm chances exist Thursday and Friday. Severe
thunderstorms are possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today across the area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

The radar

The Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 15:10 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Barton

When
May 15, 9:10 AM CST
Where
Barton County, 2.83 mi WNW of Boston
Measured
1.25 in hail
Reported by
Public
Coordinates
37.430, -94.350

Half dollar sized hail was reported.

Thunderstorm Wind, Hickory

When
May 15, 9:35 AM CST
Where
Hickory County, Pittsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
37.830, -93.300

Damage was reported to several roofs and power lines were down near the intersection of Highways 64 and J.

Thunderstorm Wind, Lawrence

When
May 15, 9:45 AM CST
Where
Lawrence County, 0.88 mi NW of Phelps
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.190, -93.930

The Mesonet station MVVM7 at Mount Vernon measured a 61mph wind gust.

Thunderstorm Wind, Lawrence

When
May 15, 9:55 AM CST
Where
Lawrence County, 1.3 mi ENE of Rescue
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.190, -93.960

Several large tree branches were reported down on Highway 96.

Thunderstorm Wind, Lawrence

When
May 15, 10:05 AM CST
Where
Lawrence County, 2.34 mi SE of Heatonville to 2.72 mi SE of Heatonville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.152, -93.796

Two large oak trees were uprooted along Farm Road 2085. Winds were estimated at up to 70 mph.

Thunderstorm Wind, Lawrence

When
May 15, 10:20 AM CST
Where
Lawrence County, 1 mi SW of Pierce City to Pierce City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.942, -94.015

Several Large branches were reported down.

Hail, Lawrence

When
May 15, 10:24 AM CST
Where
Lawrence County, 3.93 mi E of Pierce City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.940, -93.930

Wind driven quarter sized hail was reported.

Hail, Lawrence

When
May 15, 10:25 AM CST
Where
Lawrence County, Aurora
Measured
1 in hail
Reported by
Public
Coordinates
36.970, -93.720

Quarter sized hail was reported.

Thunderstorm Wind, Lawrence

When
May 15, 10:28 AM CST
Where
Lawrence County, 1.1 mi W of Bonham
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.930, -93.700

A power line was reported down across the road blocking traffic.

Thunderstorm Wind, Lawrence

When
May 15, 10:28 AM CST
Where
Lawrence County, 1.3 mi WNW of Bonham
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.940, -93.700

A couple of large oak trees were reported uprooted.

Thunderstorm Wind, Barry

When
May 15, 10:32 AM CST
Where
Barry County, 1.12 mi WSW of Osa to 0.88 mi SW of Osa
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
36.912, -93.688

Multiple large trees were reported down along with carports that were overturned.

Thunderstorm Wind, Barry

When
May 15, 11:12 AM CST
Where
Barry County, 2.16 mi NE of Golden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.540, -93.620

Several trees were reported down along the James River Arm of Table Rock Lake.

Thunderstorm Wind, Barry

When
May 15, 11:18 AM CST
Where
Barry County, 1.8 mi ESE of Shell Knob to 3.89 mi ESE of Shell Knob
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.620, -93.600

Winds estimated at 60 mph were reported. Several limbs were reported down.

Thunderstorm Wind, Taney

When
May 15, 11:25 AM CST
Where
Taney County, 0.89 mi NE of Rockaway Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.710, -93.160

A large tree and several limbs were reported down.

Thunderstorm Wind, Taney

When
May 15, 11:27 AM CST
Where
Taney County, 1.49 mi NNW of Kirbyville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.640, -93.180

A large tree was reported down on State Highway T.

Hail, Newton

When
May 15, 11:28 AM CST
Where
Newton County, Neosho
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Nickle sized hail was reported.

Thunderstorm Wind, Taney

When
May 15, 11:35 AM CST
Where
Taney County, 0.55 mi E of Kirbyville to 1.43 mi NNW of Kissee Mills
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.620, -93.160

An area of strong winds estimated between 60 and 70 mph were reported. Numerous trees were reported down with some blocking roads including Highway O. Some power lines were also reported down. The swath of tree damage ran from Kirbyville to Kissee Mills.

Thunderstorm Wind, Taney

When
May 15, 11:40 AM CST
Where
Taney County, 2.32 mi ENE of Powersite to 2.32 mi WSW of Kissee Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.660, -93.080

Several trees were snapped or uprooted along Birmingham Road.

Thunderstorm Wind, Taney

When
May 15, 11:45 AM CST
Where
Taney County, 1.31 mi WNW of Kissee Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.680, -93.050

Several trees and large limbs were reported down. A small solar panel array suffered minor damage.

Hail, Douglas

When
May 15, 11:59 AM CST
Where
Douglas County, 0.88 mi NE of Mt Zion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.030, -92.660

Quarter sized hail was reported.

Thunderstorm Wind, Douglas

When
May 15, 12:04 PM CST
Where
Douglas County, 1.77 mi NE of Ava Muni Meml Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.990, -92.660

A large tree was broken in half north of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027496, 1027905, 1027912, 1027906, 1027914, 1027920, 1027497, 1027498, 1027907, 1027918, 1027919, 1027908, 1027910, 1027913, 1027916, 1027499, 1027911, 1027917, 1027915, 1027500, 1027921.